Ohio, 2004

Flash Flooding and Flood in Ohio, May 18 to 19, 2004

May 18 to 19, 2004 · NWS ILN · 9 events in 7 counties and zones

5 thunderstorm wind, 2 flash flood, 1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 2:27 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:27 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT TUE MAY 18 2004

.DISCUSSION...
A COLD FRONT WAS POSITIONED ACROSS NORTHERN INDIANA AND NW OHIO THIS
AFTERNOON.  SHOWERS AND THUNDERSTORMS WERE FORMING IN THE UNSTABLE
ATMOSPHERE ALONG AND SOUTH OF THE FRONT.  WIND FIELDS WERE NOT
OVERLY IMPRESSIVE BUT CAPES WERE OVER 2000 J/KG AND WBZ(S) WERE IN
THE RANGE FAVORABLE FOR LARGE HAIL.  ALSO MAX DELTA THETA-E(S) ON A
MODIFIED 12Z ILN SOUNDING WAS 23...SUGGESTING DAMAGING WINDS WILL
ALSO BE POSSIBLE.  THE SPC HAS PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A SVR TS WATCH UNTIL 8 PM THIS EVENING.

AS THE NIGHT PROGRESSES...THE BNDRY WILL SAG SOUTH ACROSS THE FCST
AREA.  BOTH THE GFS AND ETA SHOW DECENT SFC CONVERGENCE WITH THE
BNDRY AND PW(S) ARE PROGGED OVER 1.6 INCHES.  BASED ON CURRENT
CONVECTIVE DEVELOPMENT NEAR THE FRONT...AND FCST QPF...IT APPEARS
THAT FLOODING COULD BE A PROBLEM AS THE BNDRY STRADDLES THE AREA
OVERNIGHT. IN RESPONSE...HAVE PUT THE NORTHERN 2/3 OF THE FCST AREA
IN A FLOOD WATCH UNTIL 10Z WEDNESDAY.

DID NOT STRAY MUCH FROM CURRENT TEMPS AND NOT MANY CHANGES TO REST
OF SHORT TERM IN GENERAL. BY CONSENSUS...THE BNDRY WILL MOVE NORTH
AGAIN WEDNESDAY AFTERNOON INTO THE EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
INZ050...INZ058>059...INZ066.

KY...NONE.
OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026...
OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072...
OHZ074.

&&
Hazardous weather outlook, May 18, 4:00 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO
AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO
HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH
MONDAY.  SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND
EVENING.

 TIPTON

In the hours before

Local storm report, May 18, 5:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             HILLIARD                40.04N 83.14W
05/18/2004  0.75 INCH        FRANKLIN           OH   TRAINED SPOTTER

&&

The radar

The Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 18, 5:25 PM EST to 5:29 PM EST
Where
Franklin County, Hilliard
Measured
64 kt (74 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.033, -83.150

Large limbs were knocked down. Penny size hail also occurred.

Thunderstorm Wind, Madison

When
May 18, 5:30 PM EST to 5:34 PM EST
Where
Madison County, 7 mi NW of London
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -83.550

Several trees and power poles were downed near Choctaw Lake.

Thunderstorm Wind, Champaign

When
May 18, 5:40 PM EST to 5:44 PM EST
Where
Champaign County, Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.750

Power poles were knocked down.

Thunderstorm Wind, Preble

When
May 18, 7:30 PM EST to 7:34 PM EST
Where
Preble County, 2 mi SE of West Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.567, -84.517

Two trees and a few large limbs were downed along West Elkton-Gifford Road.

Hail, Montgomery

When
May 18, 7:50 PM EST to 7:54 PM EST
Where
Montgomery County, Vandalia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -84.200

Thunderstorm Wind, Madison

When
May 18, 9:00 PM EST to 9:04 PM EST
Where
Madison County, 6 mi N of London
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -83.450

Trees were downed.

Flood, Pickaway

When
May 18, 10:45 PM EST to 10:51 PM EST
Where
Pickaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Thunderstorms produced around two inches of rain during the evening hours. The heavy rain caused flooding of roads across the county.

Flash Flood, Pickaway

When
May 18, 10:52 PM EST to May 19, 1:00 AM EST
Where
Pickaway County, 5 mi NW of Circleville
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Numerous roads were flooded.

Flash Flood, Hocking

When
May 18, 11:18 PM EST to May 19, 2:00 AM EST
Where
Hocking County, Logan
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Fourteen homes sustained damage from high water in the Carbon Hill area. Several roads were flooded across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400798, 5400799, 5400797, 5400800, 5400801, 5400802, 5400805, 5400804, 5400803.